Thunderstorm Wind, Pennington
- When
- June 4, 3:10 PM MST
- Where
- Pennington County, 7 mi E of Creighton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.250, -102.059
Half inch diameter hail also fell.
A thunderstorm briefly became severe across eastern Pennington and western Haakon Counties. The storm produced hail to the size of nickels and wind gusts to 65 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe across eastern Pennington and western Haakon Counties. The storm produced hail to the size of nickels and wind gusts to 65 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 4, 1:55 PM MST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 255 PM MDT MON JUN 4 2007 .DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER THE GREAT LAKES REGION...WITH SURF TROF STRETCHING WESTWARD ACROSS THE UPPER MIDWEST AND INTO SD. UPPER LEVELS SHOW LOW PRESSURE OVER THE GREAT LAKES WITH RIDGE ACROSS THE INTERMOUNTAIN WEST. NORTHWEST FLOW ALOFT REMAINS ACROSS THE NORTHERN PLAINS. SCATTERED SHOWERS AND STORMS CONTINUE TO MOVE ACROSS THE AREA. STORMS ARE BEHAVING...BUT ARE DROPPING BRIEF HEAVY RAIN IN SOME SPOTS. EXPECT THIS ACTIVITY TO CONTINUE INTO EARLY THIS EVENING...THEN DISSIPATE AS SUN SETS. CHANCES FOR SHOWERS AND STORMS WILL CONTINUE ON A NEAR DAILY BASIS FOR THIS WEEK AS SERIES OF DISTURBANCES CROSS THE REGION. BEST CHANCES FOR PCPN...AND SEVERE STORMS...WILL COME WEDNESDAY AFTERNOON AND EVENING AS STRONG UPPER WAVE AND COLD FRONT CROSS THE REGION. MOSTLY MINOR CHANGES MADE TO FORECAST FOR THE NEXT FEW DAYS. FOR TONIGHT...SHOWERS WILL END AND CLOUDS WILL DECREASE AS TEMPS DROP INTO THE 40S AND LOWER 50S LATE TONIGHT. WINDS WILL BEGIN TO SWITCH OVER TO THE SOUTHEAST OVERNIGHT. ON TUESDAY...UPPER LEVEL FLOW WILL BECOME MORE ZONAL AS WEAKENING RIDGE SHIFTS EAST INTO THE HIGH PLAINS. HIGHS WILL BE IN THE 70S AND LOWER 80S AS WARM FRONT SLIDES INTO WESTERN PORTIONS OF THE FORECAST AREA LATER IN THE DAY. THIS FRONT AND WEAK SHORTWAVE ENERGY WILL BE THE FOCUS FOR MORE SHOWER AND THUNDERSTORM DEVELOPMENT...MAINLY IN THE AFTERNOON AND EVENING. THREAT FOR SEVERE STORMS LOOKS BETTER THAN TODAY WITH BETTER INSTABILITY AND SHEAR IN PLACE ACROSS NORTHEAST WYOMING AND THE HILLS AREA. MAIN THREATS WILL BE LARGE HAIL AND STRONG WINDS. BEST THREAT FOR SEVERE WX WILL BE LATER WEDNESDAY INTO WEDNESDAY EVENING AS COLD FRONT AND STRONG UPPER TROF APPROACH FROM THE WEST. TIMING OF FRONT WILL DETERMINE AREAL EXTENT OF THREAT...BUT AT THIS TIME IT LOOKS TO BE FROM THE HILLS EASTWARD...AND ESPECIALLY TOWARD CENTRAL SD LATE IN THE DAY. HAVE RAISED POPS INTO HIGH CHANCE AND LIKELY FOR MUCH OF THIS AREA. HAIL AND WIND...ALONG WITH POTENTIAL FOR ISOLATED TORNADOES...WILL BE THE MAIN CONCERNS. EXTENDED...UPPER LOW WILL MOVE ACROSS NORTH DAKOTA ON THURSDAY. WITH COLD POOL ALOFT...SHOULD SEE DIURNAL SHOWERS/THUNDERSTORMS. WILL ALSO BE VERY WINDY THURSDAY WITH TIGHT PRESSURE GRADIENT...NAM/GFS SHOWING 850MB WINDS OF 40-50KT. UPPER FLOW BECOME ZONAL FOR THE WEEKEND WITH WARMING TREND AND A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. && .AVIATION...SCATTERED SHOWERS/THUNDERSTORMS WILL DIMINISH THIS EVENING. VFR CONDITIONS ARE EXPECTED THROUGH THE NIGHT EXCEPT LOCALIZED MVFR VSBY/CIGS WITH SHOWERS AND THUNDERSTORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 917 AM MDT MON JUN 4 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-051300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 917 AM MDT (1017 AM CDT) MON JUN 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE AREA TODAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...AN ISOLATED STORM OR TWO COULD BECOME SEVERE THIS AFTERNOON...WITH THE MAIN THREATS BEING LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS FROM TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE AREA ON TUESDAY AND WEDNESDAY. THE STRONGEST STORMS ARE EXPECTED ON WEDNESDAY...WHERE LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE...MAINLY ACROSS CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
The Rapid City radar (KUDX), 63 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Half inch diameter hail also fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25046, 25048, 25047.